Blog

rich emollient used in the management of eczema, psoriasis and other dry skin conditions.

3Jun

talkhealth

Last week, as normal, I was woken up by my alarm/clock radio at bang on 6am, just in time to hear the news. The first story was about the use of Ibuprofen and the risk of increased heart problems … I wasn’t really awake so didn’t quite catch the full story but as I occassionally take Ibuprofen for running injuries, I thought I ought to investigate. Ibuprofen are anti-inflammatories readily available over the counter in chemists and supermarkets.

The news was based on a study carried out at Aarhus University Hospital in Denmark. The study links the use of anti-inflammatory drugs, including Ibuprofen, with an increased risk of developing an irregular heart rhythm or flutter. The Danish team looked at over 32,000 records of patients with an irregular heart rhythm and compared each one to 10 randomly chosen control patients. People who had recently started to take anti-inflammatory drugs were found to have a 40% increased chance of developing an irregular hearth rhythm or flutter.

Link between Ibuprofen & increased risk of an irregular heart rhythm

Link between Ibuprofen & increased risk of an irregular heart rhythm

Perhaps not surprisingly, older people were found to at the highest risks whereas the risk was much lower in those patients who had been using these types of drugs for longer than 2 months; people likely to suffer with a heart flutter usually do so in the early stages of taking these drugs.

Prof Henrik Toft Sørensen who led the study said: “The absolute risk is still low. It increases your risk from a very low level to a higher – but still low – level.” The authors found the overall risk small enough not to recommend that people should stop taking anti-inflammatories for pain relief

Sources of information: Telegraph and NHS Choices – Behind the Headlines

  

Add a comment

Your email address will not be published. Required fields are marked *